Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 71, NWS Birmingham, AL

March 5, 20205 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Mar 5, 2020, 8:31 AM CST for 5 counties in Alabama. It was in force for 35 hr.

The area

The outline as issued.

The facts

Issued
Mar 5, 2020, 8:31 AM CST (14:31 UTC)
Expired
Mar 6, 2020, 7:13 PM CST
In force
35 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Chilton County, AL, Coosa County, AL, Elmore County, AL, Shelby County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 37 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Coosa River at Childersburg (CHLA1). The gauge peaked at 20.39 ft at Mar 5, 2020, 9:00 PM CST.

actionminormoderate10020030040003/0503/0603/0703/08
Action stage
402 ft
Minor stage
402 ft
Moderate stage
407 ft
Major stage
410 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02407000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

449 
WGUS44 KBMX 051431
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
831 AM CST Thu Mar 5 2020

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Coosa River At Childersburg Affecting Chilton...Coosa...Elmore...
  Shelby and Talladega Counties.

.Heavy rainfall this week is producing rises on the Coosa River...
and a flood warning is now in effect at Childersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Friday morning...or sooner if 
conditions warrant.

&&

ALC021-037-051-117-121-060230-
/O.NEW.KBMX.FL.W.0071.200305T1431Z-200307T1312Z/
/CHLA1.1.ER.200305T1415Z.200306T0600Z.200307T0112Z.NO/
831 AM CST Thu Mar 5 2020

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Coosa River At Childersburg.
* until Saturday morning...or until the warning is cancelled.
* At  7:45 AM Thursday The stage Was 402 feet. 
* Flood stage is 402.0 feet. 
* Minor flooding is forecast. 
* Forecast...rise above flood stage this morning and continue to 
  rise to near 403.3 feet after midnight tonight. The river will 
  fall below flood stage by tomorrow evening .
* Impact...At 402.0 feet...Flooding of low lying areas begins. At
  404 feet flooding of some low lying roads in the area begins...
  and the yards of some homes near the river become flooded. 

&&

LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
          3330 8639 3335 8637         

$$
3 follow-up statements
946 
WGUS84 KBMX 060117
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
717 PM CST Thu Mar 5 2020


...The flood warning continues for the Coosa River At Childersburg...

.Heavy rainfall this week is producing rises on the Coosa River...
and a flood warning continues at Childersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Friday morning...or sooner if 
conditions warrant.

&&

ALC021-037-051-117-121-061317-
/O.EXT.KBMX.FL.W.0071.000000T0000Z-200307T0900Z/
/CHLA1.1.ER.200305T1407Z.200306T0600Z.200306T2100Z.NO/
717 PM CST Thu Mar 5 2020

The Flood Warning continues for
  The Coosa River At Childersburg.
* until late Friday night...or until the Warning is cancelled.
* AT  6:45 PM Thursday the stage was 402.8 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 402.0 feet. 
* Forecast...The river will continue rising to near 402.9 feet by 
  after midnight tonight . The river will fall below flood stage 
  tomorrow afternoon .
* Impact...At 402.0 feet...Flooding of low lying areas begins. At 404 
  feet flooding of some low lying roads in the area begins...and the 
  yards of some homes near the river become flooded. 

&&

LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
          3330 8639 3335 8637         

$$
872 
WGUS84 KBMX 061338
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
738 AM CST Fri Mar 6 2020


...The flood warning continues for the Coosa River At Childersburg...

.Levels are now falling at Childersburg...and this trend will 
continue the next few days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning...or sooner if 
conditions warrant.

&&

ALC021-037-051-117-121-070137-
/O.CON.KBMX.FL.W.0071.000000T0000Z-200307T0900Z/
/CHLA1.1.ER.200305T1407Z.200306T0300Z.200306T2100Z.NO/
738 AM CST Fri Mar 6 2020

The Flood Warning continues for
  The Coosa River At Childersburg.
* until late tonight...or until the Warning is cancelled.
* AT  7:00 AM Friday the stage was 402.5 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 4020 feet. 
* Forecast...The river will continue to fall to below flood stage by 
  late this afternoon...and then continue a slow fall the next few 
  days.
* Impact...At 402 feet...Flooding of low lying areas begins. At 404 
  feet flooding of some low lying roads in the area begins...and the 
  yards of some homes near the river become flooded. 

&&

LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
          3330 8639 3335 8637         

$$
636 
WGUS84 KBMX 070113
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
713 PM CST Fri Mar 6 2020


...The flood warning is cancelled for the Coosa River At 
Childersburg...

.River levels have dropped below flood stage for the Coosa River at 
Childersburg...the flood warning has been cancelled. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This is the final statement. 

&&

ALC021-037-051-117-121-070143-
/O.CAN.KBMX.FL.W.0071.000000T0000Z-200307T0900Z/
/CHLA1.1.ER.200305T1407Z.200306T0300Z.200306T2333Z.NO/
713 PM CST Fri Mar 6 2020

The Flood Warning is cancelled for
  The Coosa River At Childersburg.
* AT  6:45 PM Friday the stage was 401.9 feet. 
* Fell below flood stage at  5:33 PM Friday.
* Flood stage is 402.0 feet. 
* Forecast...The river will continue to fall to 400.4 feet by Sunday 
  morning.
* Impact...At 402.0 feet...Flooding of low lying areas begins. At 404 
  feet flooding of some low lying roads in the area begins...and the 
  yards of some homes near the river become flooded. 

&&

LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
          3330 8639 3335 8637         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 5, 5:16 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 5, 5:16 AM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
516 AM CST Thu Mar 5 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0242 AM CST Thu Mar 05 2020/

Through Friday.

The large plume of rain and storms will continue across the area
through the morning. Flooding will continue to be a concern
through the early afternoon. Based on the latest model data and
observations, there will be continued showers and embedded
thunderstorms moving over the Flash Flood Watch area. The best
convergence of the moisture appears to be between Alabaster and
Montgomery. The original estimate of 1 to 3 inches or rain looks
good through the morning hours, with higher local amounts
possible.

Another concern would be some stronger elevated storms in the far
southeast. Warm/moist advection continues north of the surface front
which is currently stationary along the coastline of the northern
Gulf of Mexico. This may very slowly shift north later this
morning as southerly winds just off the surface continue. Thinking
is that the front stays well to our south but could be close
enough for a few stronger elevated storms to make it into our
southeast. Small hail and gusty winds would be the main concern
through the morning.

Finally the rain shield will begin to shift south and east as the
surface low pressure along the coast begins to accelerate eastward
this afternoon. This will be in advance of a strong cold front that
will slide through this evening. Looks like the front will be near
the I-20 corridor by Midnight and then south of the area by sunrise
Friday. Temperatures will be cooler on Friday behind the cold
front, but may feel warmer than today as the "sun" actually
returns from its inactive status.

16

.LONG TERM...
/Updated at 0242 AM CST Thu Mar 05 2020/
Friday night through Wednesday.

Broad mid/upper-level ridging will encompass much of the CONUS
over the weekend between a trough and associated nor'easter departing
eastward over the western Atlantic and another trough near the
West Coast. The pressure gradient between the nor'easter and a
1035mb high centered over the Lower Ohio Valley will maintain
northerly winds and cold air advection. A light freeze is expected
over generally the northern half of the area, and while the
growing season has not officially started, steps may need to be
taken to protect sensitive plants. Light northerly winds will keep
temperatures a few degrees below normal on Saturday but there
will be plenty of sunshine. The pressure gradient relaxes Saturday
night as high pressure reaches the Carolinas. This results in
ideal radiational cooling conditions during the evening hours, but
east winds will pick up a bit later in the night, while some high
clouds move through due to a weak wave aloft. This will probably
keep any freezing temperatures confined to typically cooler
locations. Low-level southerly flow results in very pleasant early
spring conditions for Sunday with just a few passing mid-level
clouds.

By early next week a closed low will have formed well off the
California coast with broad ridging over the Gulf. A few weak
waves will eject out the upper low through the southern stream,
while a more active northern stream will be located near the
Canadian border. This results in warm temperatures for Central
Alabama with seemingly ever-present rain chances, but widespread
heavy rainfall is not expected at this time. A shortwave moves
through Monday afternoon/Monday night. Upper level lift with the
wave is not particularly strong, but isentropic lift associated
with a 40kt LLJ and near-saturated 850-700mb mean RH values will
promote widespread light showers with no instability present.

The wave departs by midday on Tuesday, while the cold front
associated with the system stalls out just north of the area as it
becomes parallel to the westerly flow aloft. A warm, somewhat
moist air mass lingers south of the front, and showers and
possibly an isolated thunderstorms may linger Tuesday
afternoon/Tuesday night. A clipper-like system moves into the
Great Lakes region Wednesday, sending the front first northward as
a warm front ahead of it and then back southwards as a cold front
Wednesday night. Will have to keep an eye on potential
showers/storms developing along the cold front as they move in
from the northwest Wednesday night.

32/Davis

&&

.AVIATION...
12Z TAF Discussion.

We are looking at 10 to 18 more hours of MVFR/IFR conditions and
then finally some improvement. A cold front will finally clear the
area by sunrise Friday. Winds will be out of the N for the most
part but then will shift to the WNW as the front pushes through.

16

&&

.FIRE WEATHER...

Widespread rain continues this morning before ending from west to
east during the afternoon. A dry air mass then moves in for Friday
and the weekend. Afternoon relative humidity values will fall to
35-40 percent Friday afternoon with northwesterly 20ft winds
around 10-15 mph with higher gusts. Afternoon relative humidity
values fall to around 30-35 percent over the weekend with lighter
winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     56  38  54  30  57 / 100   0   0   0   0
Anniston    56  39  55  31  58 / 100  10   0   0   0
Birmingham  58  41  56  32  59 / 100   0   0   0   0
Tuscaloosa  62  42  59  32  60 / 100   0   0   0   0
Calera      58  41  56  33  59 / 100   0   0   0   0
Auburn      56  42  56  32  58 / 100  10   0   0   0
Montgomery  60  43  60  35  62 / 100   0   0   0   0
Troy        61  44  61  35  61 / 100   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch until noon CST today for the following
counties: Autauga...Barbour...Bibb...Bullock...Calhoun...
Chambers...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...
Greene...Hale...Jefferson...Lee...Lowndes...Macon...Marengo...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa.

&&
Hazardous weather outlook, Mar 5, 2:54 AM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
254 AM CST Thu Mar 5 2020

ALZ011>015-017>050-061200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
254 AM CST Thu Mar 5 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Periods of moderate to heavy rainfall will continue to result in the
potential for isolated flash flooding through noon.

Flooding will continue on many area rivers. Please refer to the
latest river statements for details.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday.

Flooding will continue on many area rivers. Please refer to the
latest river statements for details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through this morning.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 7:19 PM CSTRiver Flood WarningBMXDallas, Perry5 days
Mar 4, 7:19 PM CSTRiver Flood WarningBMXDallas, Perry5 days
Mar 4, 7:25 PM CSTRiver Flood WarningBMXSumter6 days
Mar 5, 4:59 AM CSTSevere Thunderstorm WarningBMXBarbour23 min
Mar 5, 5:37 AM CSTAreal Flood WarningBMXBibb, Shelby, Tuscaloosa6 hr
Mar 5, 5:40 AM CSTAreal Flood WarningBMXTalladega6 hr
Mar 5, 9:16 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter34 hr
Mar 5, 9:16 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter51 hr
Mar 5, 9:19 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter, Tuscaloosa31 hr
Mar 5, 9:55 AM CSTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa32 hr

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.